Quantum theory of propagation of elliptically polarized light through a Kerr medium

Agarwal, G. S. ; Puri , R. R. (1989) Quantum theory of propagation of elliptically polarized light through a Kerr medium Physical Review A, 40 (9). pp. 5179-5186. ISSN 1050-2947

Full text not available from this repository.

Official URL: http://pra.aps.org/abstract/PRA/v40/i9/p5179_1

Related URL: http://dx.doi.org/10.1103/PhysRevA.40.5179


We consider quantum-mechanically partially polarized light propagating through a Kerr-like medium. Using the usual form of the induced polarization P=A(E.E)E+B(E.E)E, the theory is formulated in terms of an effective Hamiltonian which is quartic in terms of the operators for two orthogonally polarized modes. Exact solutions in closed form for the Heisenberg equations of motion are obtained. These solutions are used to evaluate the physical behavior of various observables as the field propagates through a nonlinear medium. We also present explicit results for the time evolution of the input coherent and Fock states of the field. We show the generation of states that are macroscopic superposition of coherent states. We also find that if the input field is completely polarized, then due to quantum effects the output field becomes partially polarized. This is in contrast to the classical prediction and can have an important bearing on questions like topological phases of light propagating through a nonlinear medium. Numerical results for the energy in each mode, the correlation between two modes, and the higher-order correlations are presented. The input photon statistics is found to make a considerable difference in the dynamics.

Item Type:Article
Source:Copyright of this article belongs to The American Physical Society.
ID Code:78962
Deposited On:23 Jan 2012 14:55
Last Modified:23 Jan 2012 14:55

Repository Staff Only: item control page